Hail, Tunica
- When
- May 21, 7:00 PM CST to 7:05 PM CST
- Where
- Tunica County, 0.45 mi NNW of Banks
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.826, -90.233
Ping-Pong ball-sized hail fell near the intersection of Highway 3 and Highway 713.
An upper-level trough and slow-moving cold front pushed through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper-level trough and slow-moving cold front pushed through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front. Showers and thunderstorms developed in the afternoon into the evening. Large hail, damaging wind and heavy rain were the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 6:38 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 738 PM CDT Sat May 21 2022 .UPDATE... Update aviation discussion. && .DISCUSSION... /issued 305 PM CDT Sat May 21 2022/ It's a warm and muggy Saturday across the Mid-South. A frontal system to our west continues a slow progression towards the area with storms actively developing across much of the area at this hour some of which have been strong to severe. So far we've seen generally pea to penny sized hail with some storms. The atmosphere remains unstable across much of the Mid- South with high SBCAPE values, steep ML lapse rates, and low 70 dewpoints. Latest GLM satellite data shows decent lightning activity with storms this afternoon. A Severe Thunderstorm Watch has been issued for all of northeast AR, much of West TN, and two far northwest MS counties until 10 PM this evening. Unfortunately, storms will put a damper on any outdoor activities through the remainder of the afternoon through tonight across the Mid-South. Highest potential for showers and storms today will be late this evening through the overnight hours in the vicinity of a cold front. Damaging winds and heavy rainfall still look to be the primary threats with hail as a secondary threat. No major changes to the severe or excessive rainfall outlooks for the Mid-South for today. Areas along and west of the MS River are in a Slight Risk for severe thunderstorms and Slight Risk for excessive rainfall. Given, the slow nature of this system, upper level flow nearly parallel to frontal boundary and an unstable environment, localized heavy rainfall resulting in flash flooding is a high possibility. 1 to 2 inches with locally higher amounts are forecast along and west of the MS River with around 1 inch elsewhere. So far the flooding threat has not been an issue but certainly bears watching. The front will finally push through the area Sunday morning though rain chances may linger. We'll see a brief respite on Monday but this will be short lived as the frontal boundary will lift back north as a warm front bringing more rain to the area. An unsettled weather pattern will remain in place for a good portion of next week.Though the next timeframe of interest will be Tuesday through Thursday. Another upper level trough and rotating shortwaves will track northeast across the MS Valley Region bringing more showers and storms to the area. Too early for specifics but definitely something to monitor. 17 && .AVIATION...00Z TAFs A line of thunderstorms or mesoscale convective complex will continue to progress through the forecast area this evening. Activity will weaken overnight as it approaches NE MS. Expect IFR visibilities within thunderstorms and IFR ceilings early Sunday morning. MVFR ceilings will linger through much of the day Sunday. Southerly winds ahead of the line of storms will be gusty from the W or NW within the line gradually becoming N and increasing to 10 kts Sunday. SWC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 307 PM CDT Sat May 21 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-222215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 307 PM CDT Sat May 21 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM this evening for all of northeast Arkansas, most of West Tennessee and a small portion of northwest Mississippi. A Marginal to Sight Risk of severe weather and excessive rainfall exists for the Mid South this afternoon into this evening. The primary threat will be heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods thunderstorms will be possible across the Mid-South each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 7 E PURYEAR 36.45N 88.22W
05/21/2022 HENRY TN LAW ENFORCEMENT
MULTIPLE TREES DOWN ON CLAYTON TOWN ROAD.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL MARKED TREE 35.53N 90.42W
05/21/2022 M1.00 INCH POINSETT AR PUBLIC
PHOTO OF QUARTER-SIZED HAIL IN MARKED TREE.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 4 W CORNING 36.40N 90.65W
05/21/2022 M62 MPH CLAY AR AWOS
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG CORNING 36.41N 90.58W
05/21/2022 CLAY AR TRAINED SPOTTER
TREES AND POWER LINES DOWN IN CORNING.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 E JONESBORO 35.82N 90.62W
05/21/2022 CRAIGHEAD AR BROADCAST MEDIA
POWERLINES DOWN AT EAST HIGHLAND DRIVE AND
MARTIN LUTHER KING DR DRIVE.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BLYTHEVILLE 35.98N 89.91W
05/21/2022 MISSISSIPPI AR EMERGENCY MNGR
POWERLINES DOWN ON HIGHWAY 150 NORTH OF
BLYTHEVILLE.
&&
MJThe Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
2 hail. Local standard time, as filed.
Ping-Pong ball-sized hail fell near the intersection of Highway 3 and Highway 713.
Quarter-sized hail fell in Eudora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022482, 1022481.